Hail, Geary
- When
- May 24, 9:21 AM CST
- Where
- Geary County, 0.54 mi W of Alida
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -96.960
During the very early morning hours of May 24 brief thunderstorms brought some small hail, then in the afternoon a line of thunderstorms moved through portions of central Kansas bringing strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the very early morning hours of May 24 brief thunderstorms brought some small hail, then in the afternoon a line of thunderstorms moved through portions of central Kansas bringing strong gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 6:01 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 701 AM CDT TUE MAY 24 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... A PERSISTENT THUNDERSTORM COMPLEX HAS TRACKED ACROSS NORTHWEST KANSAS AND IS NOW MAKING ITS WAY INTO CENTRAL KANSAS. THESE STORMS HAVE SHOWN A SLIGHT INCREASE IN ORGANIZATION OVER THE PAST COUPLE OF HOURS OWING TO A SLIGHT INCREASE IN THE LOW LEVEL JET STREAM FEED ALONG THE SOUTHERN FLANK. A MUCAPE AXIS WITH VALUES IN EXCESS OF 2000 J/KG STRETCHES EAST...AND EVENTUALLY SOUTHEAST OF THE SYSTEM. ANTICIPATE THESE CELLS TO TRACK ALONG THAT INSTABILITY AXIS WITH THE STRONGEST CELLS OCCURRING ON THE SOUTHERN FLANK OF THE CONVECTIVE COMPLEX WHERE THE LOW LEVEL JET HAS BETTER AXIS TO THE CONVECTION. THAT SAID THE BEST SEVERE THREAT WITH THIS WATCH WILL EXTEND FROM NEAR MINNEAPOLIS THROUGH THE EMPORIA AREA. HAIL APPEARS TO BE THE PRIMARY HAZARD WITH THESE STORMS ALTHOUGH DAMAGING WINDS MAY BECOME MORE OF A THREAT ALONG THE SOUTHERN CELLS WITH THE MORE DIRECT INSTABILITY FEED. THIS COMPLEX WILL LIKELY IMPACT THE AFTERNOON SEVERE WEATHER SCENARIO AS IT WILL DROP AN OUTFLOW BOUNDARY ACROSS SOUTHERN KANSAS. IT WILL THEN BE A BATTLE BETWEEN THE STRENGTH OF THE DEEPENING SURFACE LOW/NORTHWARD LIFTING WARM FRONT AND THE SOUTHWARD MOVING OUTFLOW BOUNDARY IN TERMS OF THE EVENTUAL NORTHERN EXTENT OF THE WARM SECTOR. STILL ANTICIPATE THE SEVERE WEATHER THREAT TO EXIST ACROSS THE FORECAST AREA LATE TODAY INTO TONIGHT AS THE SURFACE LOW MOVES NORTHEAST. BARJENBRUCH && .DISCUSSION... EARLY THIS MORNING THE UPPER TROUGH WAS MOVE ACROSS ARIZONA WITH PROFILERS SHOWING WINDS BACKING AHEAD OF THE TROUGH. HEIGHT FALLS OCCURRING INTO THE PLAINS AHEAD OF THE TROUGH. SURFACE LOW WAS DEVELOPING ACROSS THE TEXAS PANHANDLE WITH THE DRY LINE EXTENDING SOUTHWARD INTO THE BIG BEND OF TEXAS. A WARM FRONT EXTENDED SOUTHEAST ACROSS SOUTHERN OKLAHOMA. REGIONAL RADAR SHOWING CONVECTION WAS OCCURRING ACROSS NORTHWEST KANSAS INTO NEBRASKA WITH A LEAD WAVE OF ENERGY EJECTING NORTHEAST PER PROFILERS. HRRR MODEL BRINGS THE CONVECTION EASTWARD THIS MORNING AND INTO NORTH CENTRAL KANSAS BY LATE MORNING. ALSO NAM AND GFS DEVELOP ELEVATED STORMS ACROSS PORTIONS OF THE CWA THIS MORNING. FOR THIS AFTERNOON THE WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN KANSAS WHILE THE DRY LINE MOVES EAST INTO SOUTHWEST KANSAS INTO WESTERN OKLAHOMA. NAM AND ECMWF SIMILAR WITH THE SURFACE LOW AND ASSOCIATED DRY LINE AND WARM FRONT WHILE THE GFS IS FURTHER NORTH..HOWEVER BY 06Z WED THEY ARE ALL IN THE SAME AREA. DRY LINE WILL BULGE NORTHEASTWARD THIS EVENING AS THE UPPER TROUGH MOVES OUT INTO THE PLAINS INCREASING UPWARD VERTICAL MOTIONS AND UPPER LEVEL DIFFLUENCE. FORECAST SOUNDINGS SHOW HIGHLY UNSTABLE AIR MASS WILL BE IN PLACE WITH 40 TO 50 KTS OF SHEAR AND HELICITY VALUES OF 400 TO 700 M2/S2 AND ML CAPES OF 2000-3000 J/KG. SURFACE LOW IS FORECAST NORTH INTO NORTH CENTRAL KANSAS BY MIDNIGHT WITH THE WARM FRONT LIFTING NORTHWARD. EXPECT SEVERE STORMS FROM LATE AFTERNOON INTO THE PARTS OF THE OVERNIGHT HOURS. STORMS IN THE WARM SECTOR WILL REMAIN SURFACED BASED WITH BACKED WINDS NEAR THE TRIPLE POINT AND NEAR THE WARM FRONT. LARGE HAIL...DAMAGING WINDS AND TORNADOS ARE ALL POSSIBLE. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL BUT BEST CHANCES FOR TRAINING CELLS AND PROLONGED HEAVY RAINFALL LOOK TO BE NORTH OF HIGHWAY 36. WILL HOLD OFF ON A FLOOD WATCH FOR NOW. THE UPPER LOW MOVES SLOWLY OVER EASTERN KANSAS ON WEDNESDAY KEEPING SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE FORECAST AREA. NORTH IN NEBRASKA HEAVY RAINFALL IS LIKELY IN DEFORMATION AXIS AND IN AREA OF HIGH THETA-E. THE UPPER LOW MOVES OFF TO THE EAST INTO THE MID MISSISSIPPI VALLEY THURSDAY AND LEFT SMALL CHANCE IN THE FAR EAST IN THE MORNING. RIDGING BUILDS INTO THE CENTRAL PLAINS IN THE WAKE OF THE UPPER LOW DRYING THINGS OUT BRIEFLY BUT ANOTHER SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS FRIDAY AND FRIDAY NIGHT AND HAVE MAINTAINED A SMALL CHANCE FOR THUNDERSTORMS DURING THIS PERIOD. KEPT THE HOLIDAY WEEKEND DRY AS ECMWF CONTINUES TO SHOW SOUTHWEST FLOW WITH RIDGING FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. GFS DIFFERS WITH SOUTHWEST FLOW AHEAD OF A WESTERN U.S. UPPER TROUGH WITH EJECTING ENERGY INTO THE PLAINS. GIVEN UNCERTAINTY WILL CONTINUE A DRY FORECAST FOR NOW. 53 && .AVIATION... MAIN CONCERNS INITIALLY ARE WITH INCOMING THUNDERSTORMS FROM THE WEST. APPEARS THAT TS WILL REACH MHK BY LATE MORNING WITH TEMPO DECREASES TO MVFR CONDITIONS. COULD SEE SOME HAIL AND GUSTY SFC WINDS WITH THIS COMPLEX. CONFIDENCE IN DECREASED FLIGHT CONDITIONS ...OR EVEN PRECIP...AS FAR EAST AS TOP/FOE IS LOWER WITH THIS SYSTEM. SHOULD REMAIN VFR THROUGH THE BETTER PART OF THE AFTERNOON WITH STRONG TO SEVERE STORMS POSSIBLE THIS EVENING. WILL SEE REDUCED FLIGHT CONDITIONS WITH ANY STORMS...MAIN CONCERN IS IN EXACT TIMING OF TS ACTIVITY. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 657 AM CDT TUE MAY 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-251200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 657 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS MORNING SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS APPEAR MORE LIKELY DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. AN OUTBREAK OF THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES ARE POSSIBLE. GIVEN THE STRENGTH OF THIS SYSTEM AND VERY UNSTABLE AIR MASS...STRONG TORNADOES ARE A POSSIBILITY. ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS. IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 5 PM THIS AFTERNOON AND 2 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED MAINLY THIS AFTERNOON AND TONIGHT..
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST 5 NNW GLASCO 39.43N 97.87W
05/24/2011 E50 MPH CLOUD KS TRAINED SPOTTER
SPOTTER ESTIMATES 50 MPH WINDS WITH PEA SIZED HAIL.
&&
ANDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM TSTM WND GST 6 N GLASCO 39.45N 97.83W
05/24/2011 E55 MPH CLOUD KS TRAINED SPOTTER
SPOTTER ESTIMATED 55 MPH AND HALF INCH SIZED HAIL
&&
ANDERSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
935 AM CDT TUE MAY 24 2011
KSZ009-010-021-022-241500-
CLAY-MARSHALL-RILEY-WASHINGTON-
935 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...WESTERN
MARSHALL...EASTERN CLAY AND WASHINGTON COUNTIES...
THROUGH 1000 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...WESTERN
MARSHALL...EASTERN CLAY AND WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE WASHINGTON...BARNES...HOLLENBURG...RILEY...
LEONARDVILLE...HANOVER...WATERVILLE...BREMEN...RANDOLPH...MARYSVILLE
AND BLUE RAPIDS.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9674 3987 9658 3947 9667 3948 9668
3946 9669 3946 9671 3942 9673 3942 9671
3940 9672 3937 9669 3933 9670 3917 9716
3965 9708 3987 9733 4001 9694
TIME...MOT...LOC 1435Z 239DEG 45KT 3983 9720 3968 9700
3925 9710SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 AM CDT TUE MAY 24 2011
KSZ010-022-023-241530-
MARSHALL-POTTAWATOMIE-RILEY-
959 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RILEY...WESTERN
POTTAWATOMIE AND SOUTHERN MARSHALL COUNTIES...
THROUGH 1030 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 45
MPH ACROSS PORTIONS OF NORTHERN RILEY...WESTERN POTTAWATOMIE AND
SOUTHERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE KEATS...TUTTLE CREEK
LAKE...OLSBURG...WESTMORELAND...BLAINE...WHEATON...LOUISVILLE AND
FRANKFORT.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3977 9630 3924 9631 3920 9685 3922 9686
3922 9692 3956 9693 3957 9689 3957 9681
3960 9681
TIME...MOT...LOC 1459Z 248DEG 40KT 3954 9681 3922 9681SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT TUE MAY 24 2011
KSZ022-036>038-241545-
GEARY-MORRIS-RILEY-WABAUNSEE-
1013 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHERN
MORRIS...GEARY AND WESTERN WABAUNSEE COUNTIES...
THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY...NORTHERN MORRIS...GEARY AND
WESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE JUNCTION CITY...DWIGHT...ALTA VISTA AND VOLLAND. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 292 AND 326 COULD ALSO BE
AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3881 9689 3887 9689 3887 9693 3908 9692
3913 9631 3877 9631
TIME...MOT...LOC 1513Z 270DEG 38KT 3897 9681The Topeka radar (KTWX), 64 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Power is out across Minneapolis.
Trained spotters across Dickinson County reported 60 mph wind gusts near Abilene and Chapman. The AWOS at Abilene Airport also measured a 57 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309236, 309237, 309240.